Minnesota, 2007

Extreme Cold in Minnesota, February 3 to 5, 2007

February 3 to 5, 2007 · NWS DLH · 15 events in 15 counties and zones

Brutally cold temperatures combined with winds in the 10 to 20 mph range to create dangerous wind chills across northeast Minnesota in early February. Wind chills of -40 to -50 were common February 3rd through the 5th, with afternoon highs remaining below zero.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Brutally cold temperatures combined with winds in the 10 to 20 mph range to create dangerous wind chills across northeast Minnesota in early February. Wind chills of -40 to -50 were common February 3rd through the 5th, with afternoon highs remaining below zero. The cold wave closed schools, suspended some outdoor activities, and burst pipes because of the lack of snow cover. Power companies urged their customers to conserve energy during this cold wave, as the region's electrical grid became stressed. It was the longest period of cold since 1996. Morning low temperatures at Duluth were below zero for 10 consecutive days. Lows in the -30s were common across the arrowhead during this first weekend in February into Monday, and Embarrass bottomed out at -42 on the morning of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 3, 3:14 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Feb 3, 3:14 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
314 PM CST SAT FEB 3 2007

.DISCUSSION...REGION REMAINS LOCKED UNDER INFLUENCE OF UNUSUALLY
DEEP MID LVL TROUGH. 50H HT ANOMALIES STRETCH FROM NORTHERN CANADA TO
THE GULF COAST WITH MAXIMUM ANOMALIES OF 2 TO 3 S.D. CENTERED OVER
WRN GT LAKES. WITH 85H TEMPS FCST TO REMAIN BELOW AVERAGE FOR THE
NEXT 7 DAYS IT WILL BE A SLOW RETURN TO NORMALCY.

THIS AFTERNOON...SUNSHINE HAS ALLOWED SOME LOW LVL MECHANICAL
MIXING TO OCCUR...PRODUCING SOME GUSTY WINDS AS 10-20KT 925H WINDS
REMAIN JUST ABOVE THE DECK. LES HAS CONTINUED TODAY HOWEVER CALL
TO LOCAL OFFICIALS INDICATES LITTLE SIGNIFICANT ACCUMULATION. LL
TRAJECTORY HAS BACKED INTO A MORE WESTERLY DIRECTION KEEPING BEST
MSTR FLUX AIMED INTO NRN BAYFIELD COUNTY.

TONIGHT..SYNOPTIC SFC PRESSURE GRADIENT RELAXES GRADUALLY AS
ARCTIC ANTICYCLONE EDGES SOUTH FROM NE MT INTO NRN PLAINS. STILL
EXPECT ENOUGH GRADIENT BETWEEN DEPARTING SFC LOW OVER ERN LAKES
AND SFC HIGH TO THE WEST TO KEEP SOME WIND OVER THE CWA TONIGHT. A
SFC REFLECTION OF A SHORTWAVE IS SUGGESTED BY 12Z GFS TO SLIDE
SOUTH FROM MANITOBA INTO NRN CWA BY MORNING. AT THIS TIME ONLY A
FEW CLOUDS EXIST WITH THIS FEATURE. MAV/LAV TRENDS OVER PAST 2
FCST CYCLES HAVE BEEN COLDER AND HAVE ADJUSTED GUIDANCE DOWNWARD
TO ARRIVE AT FCST MINS/MAXS. ALTHOUGH WINDS MAY DROP BELOW 10MPH
OVERNIGHT IN SOME PROTECTED LOCATIONS...WILL UPGRADE WIND CHILL
ADVISORY TO A WIND CHILL WARNING FOR MN ZONES AND DOUGLAS/BURNETT
COUNTIES. WINDCHILLS DROPPED TO 35 TO 45 BELOW LAST NIGHT AND
SUSPECT TONIGHTS VALUES WILL BE ABOUT 10 DEGREES LOWER. ALTHOUGH
THIS TYPE OF WARNING TENDS TO BE DIURNAL IN NATURE AT TIMES...WILL
ALLOW WARNING TO PERSIST THROUGH SUNDAY/SUNDAY NIGHT. A WIND CHILL
ADVISORY WILL REMAIN IN EFFECT FOR THE REMAINDER OF THE CWA.

TOMORROW...LINGERING LES EXPECTED AS 925/85O LAYER WIND SHIFTS
SLIGHTLY MORE NW. WITH SUCH COLD AIR THE FAVORED DENDRITE
PRODUCTION ZONE HAS BECOME PART OF THE UPPER SOIL LAYER
ACCUMULATIONS SHOULD REMAIN NEAR AN INCH ALONG THE IRON RANGE.
WINDS SHOULD PICK UP AGAIN WITH INSOLATION ALLOWING SOME VERTICAL
MIXING IN THE SHALLOW BDRY LAYER...925H WINDS FCST TO BE 15-20KT.

EXTENDED...ONLY A SLOW MODIFICATION TO ARCTIC AIR WITH TEMPS WELL
BELOW NORMAL MOST OF THE PERIOD. SNOWFALL CHANCES LIMITED WITH
THIS PATTERN. GFS SUGGESTS AN OPPORTUNITY WEDNESDAY HOWEVER ECMWF
KEEPS REGION DRY. WILL LEAN WITH DRY SOLUTION GIVEN NATURE OF AIR MASS
AND LACK OF ANY CONVINCING EVIDENCE TO CHANGE GOING FCST.

&&

POINT TEMPS/POPS...
DLH -28  -6 -21  -1 /  10  10  10  10
INL -34 -12 -31  -5 /  10  10   0   0
BRD -22  -7 -24  -2 /  10  10   0   0
HYR -23  -5 -22  -2 /  10  10  10  10
ASX -16  -3 -18   0 /  30  40  40  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...WIND CHILL WARNING UNTIL 12 PM CST MONDAY FOR CARLTON/SOUTHERN
     ST. LOUIS-CENTRAL ST. LOUIS-CROW WING-KOOCHICHING-NORTHERN
     AITKIN-NORTHERN CASS-NORTHERN COOK/NORTHERN LAKE-NORTHERN
     ITASCA-NORTHERN ST. LOUIS-PINE-SOUTHERN AITKIN-SOUTHERN
     CASS-SOUTHERN COOK/LAKESHORE-SOUTHERN ITASCA-SOUTHERN
     LAKE/LAKESHORE.

WI...WIND CHILL WARNING UNTIL 12 PM CST MONDAY FOR BURNETT-DOUGLAS.

     WIND CHILL ADVISORY UNTIL 12 PM CST MONDAY FOR ASHLAND-BAYFIELD-
     IRON-PRICE-SAWYER-WASHBURN.

CANNON
Hazardous weather outlook, Feb 3, 5:20 AM CST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
520 AM CST SAT FEB 3 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-041130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
520 AM CST SAT FEB 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS WIND CHILLS TEMPERATURES RANGING FROM 25 BELOW TO 45
BELOW ZERO WILL CONTINUE TODAY AND TONIGHT ACROSS ALL OF
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. SEE THE LATEST
WINTER WEATHER PRODUCTS FROM THE DULUTH NATIONAL WEATHER SERVICE
OFFICE FOR MORE DETAILS. IN ADDITION...SEVERAL INCHES OF SNOW
ACCUMULATION ARE EXPECTED ACROSS IRON AND EASTERN ASHLAND COUNTIES
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS WIND CHILL TEMPERATURES WILL CONTINUE ACROSS MUCH OF
THE REGION ON SUNDAY...AND POSSIBLY INTO EARLY NEXT WEEK.
SEE THE LATEST WINTER WEATHER PRODUCTS FROM THE DULUTH NATIONAL
WEATHER SERVICE OFFICE FOR DETAILS. IN ADDITION...SEVERAL INCHES
OF SNOW ACCUMULATION ARE EXPECTED ACROSS IRON AND EASTERN ASHLAND
COUNTIES SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BERDES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Central St. Louis

When
February 3, 8:00 PM CST to February 5, 5:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Official NWS Observations
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Crow Wing

When
February 3, 8:00 PM CST to February 5, 5:00 PM CST
Where
Crow Wing forecast zone
Reported by
Official NWS Observations
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Koochiching

When
February 3, 8:00 PM CST to February 5, 5:00 PM CST
Where
Koochiching forecast zone
Reported by
Official NWS Observations
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Aitkin

When
February 3, 8:00 PM CST to February 5, 5:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
Official NWS Observations
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Cass

When
February 3, 8:00 PM CST to February 5, 5:00 PM CST
Where
Northern Cass forecast zone
Reported by
Official NWS Observations
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Cook / Northern Lake

When
February 3, 8:00 PM CST to February 5, 5:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Official NWS Observations
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Itasca

When
February 3, 8:00 PM CST to February 5, 5:00 PM CST
Where
Northern Itasca forecast zone
Reported by
Official NWS Observations
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern St. Louis

When
February 3, 8:00 PM CST to February 5, 5:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
Official NWS Observations
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pine

When
February 3, 8:00 PM CST to February 5, 5:00 PM CST
Where
Pine forecast zone
Reported by
Official NWS Observations
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Aitkin

When
February 3, 8:00 PM CST to February 5, 5:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
Official NWS Observations
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Cass

When
February 3, 8:00 PM CST to February 5, 5:00 PM CST
Where
Southern Cass forecast zone
Reported by
Official NWS Observations
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Cook

When
February 3, 8:00 PM CST to February 5, 5:00 PM CST
Where
Southern Cook forecast zone
Reported by
Official NWS Observations
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Itasca

When
February 3, 8:00 PM CST to February 5, 5:00 PM CST
Where
Southern Itasca forecast zone
Reported by
Official NWS Observations
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Lake

When
February 3, 8:00 PM CST to February 5, 5:00 PM CST
Where
Southern Lake forecast zone
Reported by
Official NWS Observations
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern St. Louis / Carlton

When
February 3, 8:00 PM CST to February 5, 5:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Official NWS Observations
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17183, 17184, 17185, 17186, 17187, 17188, 17189, 17190, 17191, 17192, 17193, 17194, 17195, 17196, 17197.